A 70 year old woman is brought into hospital by her son for severe weakness. The son reports that she has had a poor appetite for the past few weeks, has been losing weight, and has been complaining of abdominal pain, nausea, and “pain in her bones”. It was not until yesterday that she became increasingly weak and lethargic.
- What clinical syndrome is this patient exhibiting?
The patient in this scenario is experiencing a hypercalcemic crisis.
- What are the two most common causes of the syndrome in patients?
The two main causes of hypercalcemia are primary hyperparathyroidism and malignancy.
- Carcinomas of the bronchus, breast, head/neck, urogenital tracts and multiple myeloma can be associated with hypercalcemia. The possible mechanisms for this are osteolysis or excretion of serum parathyroid-related protein (PTHrP), elevated serum 1,25-(OH)2D, or nephrogenic cyclic AMP.
- Other causes include medication and familial hypercalciuric hypercalcemia.
- What is your immediate treatment of this patient? Intermediate treatment?
Immediate management of this patient includes:
- Stopping any medications that may be causing/exacerbating the hypercalcemia (if applicable)
- Maintaining hydration with IV NS (to maintain ECF volume, GFR and renal calcium excretion)
- Administering a loop diuretic (to aid in renal calcium excretion)
Intermediate therapy includes:
- Initiating bisphosphonate treatment for antiresorptive therapy (begin at the same time as immediate treatment)
- Treat the underlying cause
- Primary hyperparathyroidism – parathyroidectomy
- Malignancy – treat the underlying cancer
- Bushinsky DA and Monk RD. Calcium. Lancet. 1998;352:306-311.
- Carroll MF and Schade DS. A Practical Approach to Hypercalcemia. Am Fam Physician. 2003;67:1959-1966.
- Ziegler R. Hypercalcemic crisis. J Am Soc Nephrol. 2001;12 Supple 17:S3-S9.